Heat, McCurtain
- When
- August 21, 10:00 AM CST to August 26, 5:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid 90s across Southeast Oklahoma from August 21st-26th, with little mixing of dew points observed during the period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure was centered over the Ark-La-Tex throughout the third and fourth weeks of August, before expanding east into the Mississippi Valley. This resulted in temperatures climbing into the mid 90s across Southeast Oklahoma from August 21st-26th, with little mixing of dew points observed during the period. As a result, heat indices ranged from 105-110 degrees each day across McCurtain County, before the ridge aloft weakened by the 27th, with slightly lower temperatures and heat indices observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 21, 4:46 AM CST, 5 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
546 AM CDT Sat Aug 21 2021
.AVIATION...
IFR/MVFR ceilings this morning looking less and less likely early
this morning with any low cloud cover remaining well south and
west of our western most terminal locations so have removed
prevailing and/or tempo groups from those terminals this morning.
We should however see a growing cu field today with the cu field
likely dissipating later this evening.
Look for S to WSW winds today with speeds near 10kts. Higher gusts
possible across our NE TX terminals.
13
&&
.PREV DISCUSSION... /issued 329 AM CDT Sat Aug 21 2021/
SHORT TERM.../Today through Sunday/
A Heat Advisory has been posted for the entire Four State Region
today valid from 11 AM this morning through 7 PM this evening for
late morning and afternoon Heat Index values ranging between 105
and 110 degrees.
The center of a 592dam upper ridge is currently located across
Deep East Texas attm with this feature forecast to move very
little through Sunday. Increasing subsidence beneath this ridge
should result in an uptick in temperatures today compared to
yesterday but, given the lower PWATS in association with the upper
ridge, we should see dewpoint temperatures mixing down more today
than was witnessed on Friday. Heat Advisory Criteria of 105
degrees or greater was very spotty on Friday but given the above
setup, feel like more of our region will have an opportunity to
experience 105+ heat indices today and the same could be said
even into Sunday but will wait to expand the advisory temporally
with future updates if necessary.
Have removed pops from the forecast except across our extreme
north and northeast zones for later this afternoon into this
evening as there is descent agreement between latest CAMS and
HREF that a complex of strong to severe thunderstorms across the
Central Plains will drift south and east today, rotating around
the upper ridge but possibly pushing an outflow boundary far
enough south for convective development late this afternoon and
evening across the Ouachitas of far Southeast Oklahoma into
portions of Southwest Arkansas. The HREF perhaps has a better
handle on this and with SPC's DAYONE outlook showing a Marginal
Risk for Severe Thunderstorms bordering our northern zones with
those of TSA and LZK, decided to carry slight chance pops for this
region only through this evening.
Our region should be precipitation free for Sunday with a late
August heat wave expected to continue into the Long Term portion
of the forecast.
13
LONG TERM.../Sunday night through Friday night/
Our weekend ends with a hot work week looming as the upper high
rises to 593dam over NE TX and then peaks just 10 meters higher
late by Monday. This will keep the numbers warming with the
lagging peak of triple digits expanding a just a bit for Tuesday.
From here the upper ridge will begin to further expand out both
east and west, while lifting northward into southern KN/MO still
at 594dam at it's core. Highs will keep near the triple digit
threshold through midweek and then ease back a couple or few
degrees, but it looks like our indices will be in the heat
advisory range all week.
However, there is a nice inverted trough over FL moving west and
will further lower heights aloft for our area. The GFS has a closed
upper low with 588dam while the ECMWF is lacking the core of a Tutt
look. At any rate, not much will be seen with our high temps
dropping, but we will see a much better chance for more needed
rainfall during the mid to late week timeframe and consequently some
lower rain cooled low temperatures. Showers and thunderstorms may be
just as much air mass as sea breeze with the WPC 7day total QPF is
less than an inch for any of us here in the four state area.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 97 77 98 77 / 0 0 0 0
MLU 96 76 97 76 / 0 0 10 10
DEQ 95 74 96 73 / 10 10 0 0
TXK 96 77 97 77 / 0 0 0 0
ELD 93 74 95 74 / 10 10 10 0
TYR 96 77 97 75 / 0 0 0 0
GGG 96 76 98 74 / 0 0 0 0
LFK 97 75 99 74 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for ARZ050-051-059>061-070>073.
LA...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for LAZ001>006-010>014-017>022.
OK...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for OKZ077.
TX...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
for TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
13/13/24Hazardous Weather Outlook National Weather Service Shreveport LA 611 AM CDT Sat Aug 21 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 611 AM CDT Sat Aug 21 2021 This Hazardous Weather Outlook is for southern Arkansas, for northern Louisiana, for eastern Texas and southeast Oklahoma. .DAY ONE...Today and Tonight... The heat wave is underway with the afternoon heat index moving into the dangerous range around 105 degrees. Take precautions for the heat of the day, or better yet utilize the morning and late day sunshine instead. Any showers or isolated thunderstorms will once again be very limited in coverage this afternoon with an isolated chance for a few downpours and brief gusty winds from southeast Oklahoma over into southeast Arkansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Heat indices will climb to around 105 degrees for the next several days, heat advisory criteria may not improve until next weekend. Thunderstorm coverage will remain quite minimal until midweek, then the sea breeze thunderstorms and some pop up thunderstorms will be scattered around the four state area. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters will not be needed through tonight. 24
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974836.